Muscle twitching after LID and RAI

Does anyone suffer from muscle twitching after being on LID and having RAI treatment? I have random twitching/pulsing in quite a few places all over the place. legs, arms, hip, stomach.. very strange. Though it might be from low iodine for 5 weeks or being off thyroid hormones and getting very hypo. PCP and Endo both don't think it's any big deal, but it's bothering me. I've been back on Synthroid almost two weeks after RAI and they have gotten somewhat less, but still have quite a bit every day. Never notice this before starting the diet and stopping the hormones so it's only been about 5 weeks or so. Any other twitchers out there! ;)

Report post

8 replies. Join the discussion

Hi xRhodeIslandRedx, I had random muscle twitches due to low calcium from transient hypoparathyroidism post-TT, which is a reasonably common complication of TT. And since the LID forbids most dairy, your recent calcium intake could be even lower than usual, and this could have un-masked existing hypoparathyoidism from TT. RAI itself sometimes affects the parathyroids too, and so could cause the same phenomenon.

If so, you might try temporarily supplementing with a bit of calcium (and perhaps vitamin D3 and/or magnesium) until the parathyroids recover. One easy way to supplement is to take a few Tums each day. Since calcium supplementation can interfere with thyroid hormone absorption, it is recommended that they're taken four hours apart from each other.

To know for sure if this is so, you could request your PCP or Endo take a lab to measure your serum calcium and your parathyroid hormone level. If both are low, that would signify that you have hypoparathyroidism.

Hope this helps! While hypoparathyroid, my muscle twitches would go away when I supplemented with enough calcium and vitamin D3, and eventually, within a few weeks, the parathyroids recovered and all was fine without supplementation. All the best to you.

Report post

many thyca people experience the twitches. my twitching began a year before my thyca diagnosis right after i started a strength training, fitness, fat loss regimen. my diet is very clean. no blood work revealed deficiencies. my TT and RAI 131 was March and May 2012. the twitching persisted. May 2013 i had LND for more thyca. i had to come off my BP meds because there is a direct link between it and breast cancer. my twitching has scaled down to barely there. go figure...

Report post

Have you had your calcium levels checked. I think that is more likely.

Report post

I've been twitching for almost 3 years now ,I have problems staying asleep because it wakes me up,get up feeling exhausted.My md says my levels are fine,calcium, etc.

Report post

Like beingcelestial, 3 or 4 years prior to thyca dx I had severe twitching. On my own I started taking magnesium and it helped me, then about a year before thyca dx my potassium levels dropped to dangerous levels. Now 10 months post tt and 9 months post rai, I am now experiencing a small amount of twitching again,

Report post

I did have blood work recently and everything was fine, except TSH was 88.568, Free T4 was .52 and Free T3 was 141.3. Dr. called in a panic. I explained about the whole LID and RAI process again.. had just told him two days before, guess he forgot that part! My regular Dr wasn't in that day so I saw an associate about the twitching to ask to have blood work done. I thought calcium or low iodine could be the problem. I had taken some calcium in the am the day I had the blood work so not sure calcium level would be accurate but it was fine. He told me I didn't have to fast for the test. There's calcium ionized and another just calcium on the results and both are within normal range. Right now there is thumping in my right ear that is so annoying. I started with that before the twitching started. Feels like nerves picking me here and there and thumping muscles. It's kind of scarey... thanks for everyones feedback.

Report post

I have had the twitching but it easily resolves with taking Magnesium. Initially, I took 400-500 mg. daily, but now if I take Mag 2 or 3 times a week it keeps the muscle twitching and tense muscles away.

Report post

:0 i have the thumping in my ear too! that is sooo weird. sort of like a mini twitch. i also feel like there is a cell phone on vibrate under my skin, sort of like static/buzzing/electric shock. i get the twitches everywhere...and i mean EVERYWHERE! tiny spots...knee cap, big muscles, little piggy toe....????

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support ThyCa

Help ThyCa: Thyroid Cancer Survivors' Association reach its goals and support people like yourself by making a donation today.

Donate to  ThyCa: Thyroid Cancer Survivors' Association

Discussion topics

Help and information from ThyCa

Community leaders